Today’s antidepressants, especially SSRIs (“selective serotonin reuptake inhibitors”), are reliably effective for what they’re intended to do: treat depression. However, in spite of the strides they embody for the treatment of depression and anxiety, they are not without side effects. Side effects are a common occurrence with many medications, and while not everyone will experience certain side effects associated with SSRIs, many people will—and that may make them hesitant to take these medications.
According to the National Institute of Mental Health, roughly 19.4 million U.S. adults have experienced at least one major depressive episode. Depression is among the most common mental disorders in the country. Yet, as many as 35 percent of individuals experiencing major depression do not seek treatment. While there are numerous factors that deter people from seeking treatment (access to mental healthcare, lack of medical insurance, denial, etc…), a hesitance to take medication such as antidepressants is one of them.
One of the most disturbing side effects of SSRIs that detract from their reputation is sexual dysfunction. Is there a link between SSRIs and sexual dysfunction (SSD)? Can anything be done to reduce the risk of SSD while taking an SSRI? Here, we’ll explore these drugs and their link to SSD.
Can SSRIs Cause Sexual Dysfunction?
SDD is a significant concern for many people who are prescribed SSRIs or may be considering their use for treating depression. Is this a legitimate fear, as is there a link between SSRIs and sexual dysfunction? Yes. Some SSRIs (some more than others) can cause users to experience symptoms of SDD such as reduced interest in having sex, difficulty reaching orgasm, or difficulty sustaining arousal, for example. Not everyone experiences these types of side effects, though. Often, they are mild.
On the other hand, these symptoms can impede a person’s sex life considerably. While depression can also trigger these symptoms, many medications can affect the body’s natural processes, sexual performance included. There is still a tremendous need for medical researchers to further examine the links between antidepressants like SSRIs and symptoms associated with sexual dysfunction.
According to Harvard Health, approximately 35 to 50 percent of people suffering from untreated depression experience symptoms of sexual dysfunction. On the other hand, roughly 40 percent of people taking antidepressants have reported at least one symptom of SDD. Although it can be difficult for doctors to determine if the depression or the medication is causing SDD symptoms (or if they’re due to some other medical problem), some SSRIs are associated with a greater prevalence for SDD symptoms.
Most people taking SSRIs only experience mild side effects. They might not notice any SDD symptoms or only experience them occasionally. Some patients may experience more pronounced and regular symptoms of SDD, in which case they have options.
What to Do If You Are Suffering from SDD That May Be Linked to an SSRI
If you are taking an SSRI and experience symptoms of SDD, discuss these issues with a doctor. As mentioned, certain medications are associated with a higher incidence of SDD symptoms. For instance, patients taking SSRIs such as paroxetine, citalopram, and fluoxetine have sometimes reported feeling symptoms such as reduced libido or delayed ejaculation and erectile dysfunction.
Remember, however, that SSRI is an umbrella term for many drugs. Some medications will not be as effective for treating depression as others. Likewise, just because one medication causes SDD symptoms does not mean that another medication will. In fact, some SSRIs may only trigger mild or rare occurrences of SDD symptoms. Your medical provider will likely recommend a change of medication or a change in dosage. Keep in mind that a healthcare provider will not want to exchange one problem (depression) for another (sexual dysfunction).
Although it may take some time, you can work with your doctor to find a good medication fit. Keep track of any side effects that you experience when taking an SSRI. Sexual dysfunction isn’t the only side effect that may occur. Other common side effects associated with SSRIs include:
- Drowsiness, reduced energy level
- Dry mouth
- Feeling restless or agitated
- Weight loss or weight gain
Can SDD Associated with SSRIs Be Reversed?
Most side effects of SSRIs are minimal and not permanent. These symptoms, therefore, are likely to disappear after you stop taking the drug in question. If the symptoms remain, your doctor will investigate further. Your depression may be the cause of the sexual dysfunction. There may be other factors involved such as age-related sexual dysfunction or another medical problem. One reason SSRIs are regarded as game changers in the treatment of clinical depression and anxiety is because they are highly effective while typically without major side effects.
Getting Evaluated for Depression Treatment
Not everyone who suffers from depression will be prescribed antidepressants. Consult your doctor if you are apprehensive about taking medications for mental illness. Medication is not the only treatment for major depression (although it can be highly effective and is often a first-line treatment for good reason.) Your doctor may advise you to try other ways to manage your depression without medications such as weekly or biweekly therapy, support groups, exercise, yoga, or journaling.
Doctors may also suggest taking medication temporarily. Many people may only be prescribed an SSRI for a period of six months or a year. Not everyone who suffers from depression will experience chronic depression that requires ongoing drug therapy. Of course, if alternative methods for managing your depression aren’t working, it may be worth trying an SSRI to see if it is effective for symptoms. Then, consider tracking any side effects, including symptoms of sexual dysfunction, and share them with a doctor.
In short, ignoring depressive symptoms is never a good idea. Depressive symptoms can worsen and impede a job, relationships, and quality of life. Depression is not a choice; people cannot choose to stop experiencing depression; they can only choose to try to manage it. The most effective way to manage depression invariably begins with consulting with a mental healthcare provider like FHE Health.
Depression is a highly treatable illness. Fortunately, there are also many treatment paths. At FHE, we can help find the treatment that works best for you.